AbstractBackground and Purpose—
Human immunodeficiency virus (HIV) infection has been shown to increase both ischemic and hemorrhagic stroke risks, but there are limited data on the safety and outcomes of intravenous thrombolysis with tPA (tissue-type plasminogen activator) for acute ischemic stroke in HIV-infected patients.Methods—
A retrospective chart review of intravenous tPA-treated HIV patients who presented with acute stroke symptoms was performed in 7 large inner-city US academic centers (various search years between 2000 and 2017). We collected data on HIV, National Institutes of Health Stroke Scale score, ischemic stroke risk factors, opportunistic infections, intravenous drug abuse, neuroimaging findings, and modified Rankin Scale score at last follow-up.Results—
We identified 33 HIV-infected patients treated with intravenous tPA (mean age, 51 years; 24 men), 10 of whom were stroke mimics. Sixteen of 33 (48%) patients had an HIV viral load less than the limit of detection while 10 of 33 (30%) had a CD4 count <200/mm3. The median National Institutes of Health Stroke Scale score at presentation was 9, and mean time from symptom onset to tPA was 144 minutes (median, 159). The median modified Rankin Scale score for the 33-patient cohort was 1 and for the 23-patient actual stroke cohort was 2, measured at a median of 90 days poststroke symptom onset. Two patients had nonfatal hemorrhagic transformation (6%; 95% confidence interval, 1%–20%), both in the actual stroke group. Two patients had varicella zoster virus vasculitis of the central nervous system, 1 had meningovascular syphilis, and 7 other patients were actively using intravenous drugs (3 cocaine, 1 heroin, and 3 unspecified), none of whom had hemorrhagic transformation.Conclusions—
Most HIV-infected patients treated with intravenous tPA for presumed and actual acute ischemic stroke had no complications, and we observed no fatalities. Stroke mimics were common, and thrombolysis seems safe in this group. We found no data to suggest an increased risk of intravenous tPA-related complications because of concomitant opportunistic infections or intravenous drug abuse.